Background: According to safety alerts from the U. S. Food and Drug Administration, pneumonia is one of the most frequently reported causes of death in elderly patients with dementia who are treated with antipsychotic drugs. However, epidemiologic evidence of the association between antipsychotic drug use and pneumonia is limited. Objective: To evaluate whether typical or atypical antipsychotic use is associated with fatal or nonfatal pneumonia in elderly persons. Design: Population-based, nested case-control study. Setting: Dutch Integrated Primary Care Information database. Patients: Cohort of persons who used an antipsychotic drug, were 65 years or older, and were registered in the IPCI database from 1996 to 2006. Case patients were all persons with incident community-acquired pneumonia. Up to 20 control participants were matched to each case patient on the basis of age, sex, and date of onset. Measurements: Risk for fatal or nonfatal community-acquired pneumonia with atypical and typical antipsychotic use. Antipsychotic exposure was categorized by type, timing, and daily dose, and the association with pneumonia was assessed by using conditional logistic regression. Results: 258 case patients with incident pneumonia were matched to 1686 control participants. Sixty-five (25%) of the case patients died in 30 days, and their disease was considered fatal. Current use of either atypical (odds ratio [OR], 2.61 [95% CI, 1.48 to 4.61]) or typical (OR, 1.76 [CI, 1.22 to 2.53]) antipsychotic drugs was associated with a dose-dependent increase in the risk for pneumonia compared with past use of antipsychotic drugs. Only atypical antipsychotic drugs were associated with an increase in the risk for fatal pneumonia (OR, 5.97 [CI, 1.49 to 23.98]). Limitations: Antipsychotic exposure was based on prescription files. Residual confounding due to unmeasured covariates or severity of disease was possible. Conclusion: The use of either atypical or typical antipsychotic drugs in elderly patients is associated in a dose-dependent manner with risk for community-acquired pneumonia.
|Journal||Annals of Internal Medicine|
|Publication status||Published - 2010|